Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 30, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 2, 2009, 10:43 PM EDT for Bedford County, Fulton County, Somerset County, Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 2, 2009, 10:43 PM EDT (02:43 UTC)
- Expired
- Jun 2, 2009, 11:45 PM EDT
- In force
- 62 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Bedford County, PA, Fulton County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 116 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:06 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 2, 9:06 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 906 PM EDT TUE JUN 2 2009 .SYNOPSIS... WAVES OF LOW PRESSURE WILL RIDE EAST ALONG A FRONTAL BOUNDARY BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS TO CENTRAL PA THROUGH THURSDAY. THE FRONTAL BOUNDARY WILL FINALLY SHIFT SOUTH OF THE REGION THURSDAY NIGHT...FOLLOWED BY SEVERAL DAYS OF MAINLY DRY WEATHER WITH TEMPERATURES A LITTLE BELOW NORMAL. MODERATING TEMPERATURES WILL OCCUR FOR THE LATER PART OF THE WEEKEND... BUT THERE WILL BE A THREAT OF MORE SHOWERS AND STORMS BY LATE SUNDAY INTO MONDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... HAVE TRIMMED POPS BACK CONSIDERABLY OVR MOST OF THE AREA BTWN 00-06Z BASED ON LATEST RADAR TRENDS AND LATEST VIS IMAGERY SHOWING COLLAPSING CU ACROSS CENTRAL PA. LINE OF TSRA APPROACHING SOUTHWEST PA WILL LIKELY GRAZE OUR SOUTHERN COUNTIES DURING THE NEXT SEVERAL HRS...BUT THIS ACTIVITY SHOULD BE DECREASING IN INTENSITY AS BLYR COOLS. MORE WIDESPREAD SHRA/TSRA APPEAR ON TAP FOR LATE TONIGHT...AS DEVELOPING WAVE IS PROGGED TO TRANSLATE EASTWARD ALONG QUASISTATIONARY FRONT. CONVECTION LIKELY TO BE FOCUSED AT NOSE OF LL JET...WHICH PUSHES INTO CENTRAL PA BY ARND 12Z. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY/... ENHANCED LL JET /IN RESPONSE TO DIRECT THERMAL CIRC ASSOCIATED WITH JET STREAK OVR GRT LKS/ WILL RESULT IN SIG ISENTROPIC LIFT OVR CENTRAL PA ON WEDNESDAY. RESULT WILL BE CATEGORICAL POPS OVR MOST OF CENTRAL PA. CURRENT ENSEMBLE MEAN PRECIP HEAVIEST ACROSS CENTRAL/SOUTHERN PA...WHERE 0.50 TO 0.75 INCHES OF RAIN INDICATED. ALL MODEL DATA KEEPS QUASISTATIONARY FRONT SOUTH OF THE PA BORDER. CLOUD COVER AND RAINFALL NORTH OF THIS BOUNDARY SHOULD KEEP TEMPS MOSTLY IN THE 60S ACROSS CENTRAL PA. LATEST DOWNSCALED NAM INDICATES L/M70S ACROSS THE LOWER SUSQ VALLEY. DON/T SEE MUCH OF AN SVR WX THREAT WITH FRONT SOUTH OF THE BORDER. HOWEVER...ELEVATED INSTABILITY N OF FRONT COULD RESULT IN SOME THUNDER ACROSS SOUTHERN PA. THE FRONT EVENTUALLY PUSHES SOUTH OF THE AREA THURSDAY...BUT THE CLOUDY SKIES AND EVEN A FEW SHOWERS COULD LINGER INTO EARLY FRIDAY ALONG THE MD LINE. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... NASTY SPLIT FLOW PATTERN WILL PREVAIL FOR THE NEXT WEEK OR SO. ABNORMALLY COLD AIR WILL REMAIN TO THE NORTH...WHILE VERY HUMID AIR BUILDS ACROSS THE SOUTH...WITH SE RIDGE. SHOULD WE SEE SKIES CLEAR OUT MORE THAN CURRENTLY ANTICIPATED FOR THURSDAY NIGHT COUPLED WITH LIGHT/NORTHERLY WIND...SCATTERED FROST MAY BE POSSIBLE WITH TEMPS IN THE MID 30S ACROSS THE NRN MTNS OF PENN. FOR NOW...DID NOT GO QUITE THAT COLD. FRIDAY AND SATURDAY...WENT WITH MAINLY A DRY FCST...TOOK OUT LOW POPS...SECONDARY FRONT LIKELY TO HAVE LITTLE MOISTURE TO WORK WITH. THE MAIN CHANGE WITH THIS PERIOD WAS TO ADD A SMALL AREA OF S CHC TO CHC POPS ACROSS THE SE ON FRIDAY. SUNDAY...CLOUDS INCREASE AHEAD OF WARM FRONT. SOME CHC OF SHOWERS AND STORMS LATE. MID SHIFT HAD LOW CHC IN...SO LEFT AS IS. MONDAY...WEIGHTED FCST TO THE NEIGHBORS...GMOS LOOKS TOO COLD. DID EDGE DOWN A LITTLE FROM YESTERDAY PACKAGE. ALSO DID UP POPS UP A LITTLE FOR SUNDAY NIGHT INTO MONDAY. LOOKS LIKE EVERY OTHER RUN OF THE GFS HAS LOW TO THE SOUTH. THINK WHILE ANY CONVECTIVE SYSTEMS MIGHT TRACK TO THE SOUTH...MAIN LOW MAY END UP BEING TO THE NORTH. SOME CHC OF SHOWERS AND STORMS AGAIN LATER TUE..ESPECIALLY WEST. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... WIDESPREAD VFR CONDS WITH NO PCPN WILL CONT NEXT SEVERAL HOURS. A FEW SHOWERS/TSTMS WILL WORK INTO SWRN AREAS /JST AND AOO/ AFTER 02Z. CONDS WILL DETERIORATE FROM WEST TO EAST OVERNIGHT AS AN AREA OF LOW PRS MOVES TOWARD THE STATE. A COLD FRONT WILL CROSS THE REGION ON WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND WIDESPREAD MVFR CIGS AND VSBYS. OUTLOOK... THU...MVFR. POSS SHOWERS. FRI...VFR. SAT AND SUN...VFR. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MARTIN NEAR TERM...FITZGERALD SHORT TERM...FITZGERALD/MARTIN LONG TERM...MARTIN AVIATION...DEVOIR/GARTNER
Hazardous weather outlook, Jun 2, 4:11 AM EDT, 18 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 411 AM EDT TUE JUN 2 2009 PAZ004>006-010>012-017>019-037-041-042-045-046-030815- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING- 411 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ024>028-033>036-049>053-056>059-063>066-030815- CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON- FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN- SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER- 411 AM EDT TUE JUN 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO EARLY EVENING ACROSS THE SOUTHERN HALF OF CENTRAL PENNSYLVANIA AHEAD OF A FRONTAL BOUNDARY SLOWLY SAGGING SOUTHWARD ACROSS THE REGION. THE MAIN THREATS WILL BE GUSTY WINDS...HAIL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON WEDNESDAY...ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON HOURS...AND WILL BE CONFINED MAINLY TO THE SOUTHERN TIER OF PENNSYLVANIA AND SOUTHWARD INTO THE MID ATLANTIC REGION. THE MAIN THREATS WILL BE GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. RXR
In the hours before
Special weather statement, Jun 2, 10:13 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1013 PM EDT TUE JUN 2 2009
PAZ033-030245-
SOMERSET PA-
1013 PM EDT TUE JUN 2 2009
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET COUNTY...
AT 1012 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES EAST OF
CONNELLSVILLE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR SEVEN SPRINGS AROUND 1030 PM...ROCKWOOD
AROUND 1040 PM AND SOMERSET AROUND 1050 PM.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 103
AND 113.
LAT...LON 3990 7941 3992 7940 4007 7928 4011 7905
3988 7901 3986 7942
EXPERIMENTAL
FORECASTER: KFSpecial weather statement, Jun 2, 10:39 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1039 PM EDT TUE JUN 2 2009
PAZ033>035-030315-
BEDFORD PA-FULTON PA-SOMERSET PA-
1039 PM EDT TUE JUN 2 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHERN SOMERSET...SOUTHWESTERN
BEDFORD AND SOUTHWESTERN FULTON COUNTIES...
AT 1038 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
MCCHESNEYTOWN-LOYA TO 12 MILES WEST OF BERKELEY SPGS...MOVING EAST AT
30 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR STOYSTOWN AROUND 1050 PM...INGLESMITH
AROUND 1100 PM...DAVIDSVILLE AROUND 1110 PM AND MANNS CHOICE AROUND
1120 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 101 AND 152...I-70 BETWEEN
MILE MARKERS 157 AND 170...I-99 BETWEEN MILE MARKERS 0 AND 2.
LAT...LON 4011 7922 4012 7919 4029 7906 4029 7893
4024 7889 4024 7871 3974 7808 3972 7810
3972 7871
EXPERIMENTAL
FORECASTER: KFThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 10:13 PM EDT | Special Weather Statement | CTP | Somerset | 32 min |
| Jun 2, 10:39 PM EDT | Special Weather Statement | CTP | Bedford, Somerset | 36 min |
| Jun 2, 11:26 PM EDT | Special Weather Statement | CTP | Franklin | 49 min |
| Jun 2, 11:40 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Bedford, Cumberland, Franklin, Fulton, Huntingdon and 3 more | 65 min |
| Jun 3, 12:26 AM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, York | 79 min |
| Jun 3, 1:20 AM EDT | Special Weather Statement | CTP | Lancaster, Lebanon | 70 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.